Category: 

How Effective Is Amoxicillin for a Sinus Infection?

A cross section of the head, including the sinuses.
A sinus infection is characterized by pain or pressure around the eyes, cheeks, and forehead.
Doctors may prescribe amoxicillin for sinus infections.
Article Details
  • Written By: Sarah Sullins
  • Edited By: M. C. Hughes
  • Last Modified Date: 31 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The seahorse is among the only animals on Earth which has males bear the young.  more...

September 30 ,  1949 :  The Berlin Air Lift ended.  more...

Many sinus infections that are caused by bacteria will not go away with the use of over-the-counter medications and home treatments. For this reason, a doctor will often prescribe amoxicillin for a sinus infection. The antibiotic is generally taken over a period of 10 days to two weeks, during which time the medication will most likely succeed in overcoming the illness.

A sinus infection occurs when the sinuses, air-filled chambers of bone connected to the nasal passages, become inflamed, causing pressure in the head, headaches, nasal discharge, and other symptoms. If the infection is persistent and occurs with severe symptoms, it may be caused by a bacterial infection. In many cases, amoxicillin is prescribed to take care of this problem.

Amoxicillin for a sinus infection is available in the form of a pill, a liquid, or a nasal spray. Adults are generally prescribed the pill form of the antibiotic and are instructed to take a relatively high dose of the antibiotic for 10 to 14 days. In general, children and those who are unable to swallow a whole pill are given the liquid form of amoxicillin for sinus infections. If a sinus infection is considered chronic, or long-lasting, lower doses of this antibiotic may be prescribed for a longer length of time.

Ad

Many people begin to get better after only a few days of taking medication. Doctors warn, however, that if a person stops taking amoxicillin for a sinus infection before the illness is completely gone, the symptoms may resurface. Taking the antibiotic correctly will ensure that the bacterial infection is completely gone and that it will not come back.

Amoxicillin is generally chosen to treat sinus infections because it has a strong track record of improving patient health. Additionally, when taking amoxicillin, patients usually don’t suffer many side effects. Like all drugs, though, amoxicillin does carry the risk of causing adverse side effects. In general, they are very mild and may include vomiting, diarrhea, nausea, and upset stomach.

At times, a person may not be able to take amoxicillin for a sinus infection. This may be because the patient is allergic to penicillin, which is closely related to this particular antibiotic. The bacteria that is causing the infection in a person’s sinuses may also become immune to it. If this occurs, amoxicillin will no longer be effective in getting rid of the infection. Other types of antibiotics must then be used.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon348523
Post 5

It certainly has affected my taste buds. That's what led me here. I have almost no sense of taste at all, and I'm on day six of 10 of taking the medication.

I found another article that stated this is not uncommon, and also that 100 percent of the people who did have taste issues had their sense of taste return to normal within a month.

wavy58
Post 4

I think that the effectiveness of amoxicillin depends on the tolerance of the person taking it. My mother cannot take amoxicillin, because it makes her very nauseous and causes her to have stomach cramps, so taking this drug would not be effective for her at all.

There are other antibiotics for treating a sinus infection that you can take. My mother takes a kind in the cephalosporin family, and it works well for clearing up her sinus infections.

DylanB
Post 3

Amoxicillin is the only drug I've ever been prescribed to treat a sinus infection. Since the infection goes away while I'm taking it, I would say it is pretty effective! I've never had to go back to the doctor for some other type of medicine.

healthy4life
Post 2

@giddion – I have gotten a very bitter taste in my mouth while taking it. The amoxicillin dosage for a sinus infection is higher than for some other things, so maybe this explains why it doesn't affect me this way when I take it for other issues.

It can make even water taste bitter. Basically, everything that goes into my mouth while I'm on the antibiotics will taste terrible.

It really affects my appetite. However, it never hurts to lose a few pounds while I'm getting over my infection. Amoxicillin can have this side effect, either by ruining your appetite or making you totally nauseated!

giddion
Post 1

My doctor's choice of treatment for a sinus infection is always amoxicillin. I don't ever have any bad reactions to it, and it is great at clearing up the infection.

My sister has taken it before, and she says that it affected her taste buds. Has anyone else ever experienced this with amoxicillin? I'm puzzled by the fact that I never have, because we are so much alike.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email